Medications That Can Cause Dyskinesia
Tardive dyskinesia refers to repetitive, involuntary movements of the face, lips, tongue, trunk, and extremities that commonly occur in people treated with antipsychotic drugs. This condition is a side effect caused by long-term treatment with antipsychotic medications used to treat psychotic disorders like bipolar disorder, schizophrenia, and schizoaffective disorder. However, other medications can also cause tardive dyskinesia.
Please continue reading to learn more about tardive dyskinesia symptoms. We will also discuss the risk factors for developing tardive dyskinesia and the medications that can cause tardive dyskinesia. Lastly, we will look at some options for treating tardive dyskinesia.
What does tardive dyskinesia mean?
The term dyskinesia means “involuntary, uncontrolled muscle movements.” These movements can range from a mild tremor (shaking) to uncontrolled movements involving the whole body.
So, tardive dyskinesia (TD) is a movement disorder involving involuntary, uncontrollable, abnormal, and repetitive movements of the face, trunk, and different body parts.
The most common cause of tardive dyskinesia is long-term treatment with antipsychotic drugs called dopaminergic antagonists. Up to half of all patients taking antipsychotic medications experience tardive dyskinesia. However, other medications can also cause this condition.
What are the symptoms of tardive dyskinesia (TD)?
Medication-induced tardive dyskinesia is characterized by repetitive body movements. Extrapyramidal side effects (EPS) or symptoms is the medical term for medication-induced movement disorders. Below are the examples of extrapyramidal symptoms:
- Akathisia (restlessness)
- Chorea (involuntary movements of the body like fidgeting or problems with posture, swallowing, or speech)
- Myoclonus (twitching or jerking)
- Dystonia (involuntary muscle contraction causing twisting or repetitive movements)
- Tics (sudden, repetitive movements or twitches)
- Stereotypy (body rocking, crossing, then uncrossing the legs)
- Tremors (shaking)
Doctors diagnose this condition based on the presence of one or more of the tardive dyskinesia symptoms on physical examination along with the history of taking antipsychotic medications. Lab tests and imaging studies may be ordered to rule out other movement disorders.
Healthcare professionals use various scales such as the Dyskinesia Identification System Condensed User Scale (DISCUS) and the Abnormal Involuntary Movement Scale to establish the severity of tardive syndromes.
What exacerbates tardive dyskinesia? What are the risk factors?
As mentioned above, the leading cause of a movement disorder like tardive dyskinesia is the long-term use of antipsychotic medication, specifically dopaminergic antagonist medications. Other risk factors for developing TD include older age, female sex, African and African-American race, nicotine exposure, dementia, previous brain injury, and early extrapyramidal symptoms.
Which antipsychotic drugs have a higher risk of causing tardive dyskinesia?
Antipsychotic medications are classified into two classes—typical and atypical. Typical antipsychotic drugs or first-generation antipsychotics have a higher risk of causing tardive dyskinesia symptoms. These neuroleptic medications are usually prescribed to chronic schizophrenia subjects and patients with other mental disorders. They block dopamine receptors in the brain and can cause a wide range of nervous system side effects, including tardive dyskinesia.
Examples of dopamine antagonists (typical antipsychotics) that are most likely to cause tardive syndrome include:
- Butyrophenones like haloperidol (Haldol), droperidol (Inapsine), loxapine (Loxitane), and clozapine (Clozaril).
- Indolones like molindone (Moban)
- Diphenylbutylpiperidine like pimozide (Orap)
- Thioxanthenes like thiothixene (Navane)
- Phenothiazines like chlorpromazine (Thorazine), thioridazine, fluphenazine (Prolixin), mesoridazine (Serentil), perphenazine, and trifluoperazine (Stelazine)
Which antipsychotic medications are less likely to cause tardive dyskinesia?
Newer atypical antipsychotic agents are second-generation antipsychotics. Compared to their gist-generation counterparts, these newer agents are less likely to cause tardive dyskinesias because they have a lower affinity to dopamine receptors. Examples include:
- Olanzapine (Zyprexa)
- Risperidone (Risperdal)
- Quetiapine (Seroquel)
- Amisulpride (Socian, Solian, Deniban)
- Paliperidone (Invega)
It is worth noting that atypical antipsychotics do not reverse the symptoms of tardive dyskinesia. They may be prescribed when typical antipsychotic drugs are no longer an appropriate treatment option for the patient. Keep in mind that atypical antipsychotic medications can still cause tardive dyskinesia; they just carry lower risks for this side effect compared to typical antipsychotics.
What antidepressant causes tardive dyskinesia?
Besides antipsychotic-induced orofacial dyskinesia and neuroleptic-related dyskinesias, other medications can also cause tardive dyskinesia symptoms. Some of them are listed below.
Certain antidepressant medications can cause tardive dyskinesia. The risk is higher in older adults with comorbid health conditions. The symptoms are usually dose-dependent and can continue for up to one year after discontinuing the antidepressant medication.
- Selective serotonin reuptake inhibitors (SSRIs) like fluoxetine and sertraline
- Serotonin modulators like trazodone
- Tricyclic antidepressants (TCAs) like doxepin, amitriptyline, and clomipramine
- Monoamine oxidase inhibitors like selegiline, rasagiline, and phenelzine
Besides antidepressants, other drugs that can cause tardive dyskinesias are listed below.
Rarely, antiepileptic drugs used to treat epileptic seizures, such as carbamazepine, lamotrigine, and phenytoin, can cause abnormal movements like tardive dyskinesia. Risk factors include the use of multiple anticonvulsants simultaneously and the long-term use of these medications.
These drugs are prescribed to treat bladder control problems, chronic obstructive pulmonary disease, and Parkinson's disease. They can worsen symptoms of existing tardive dyskinesia.
These medications are prescribed to treat nausea, such as severe nausea associated with chemotherapy. Examples include metoclopramide. Risk factors for antiemetic-induced tardive dyskinesia are elderly patients, female gender, history of diabetes mellitus, and taking metoclopramide for a long time (more than 12 weeks).
Chloroquine and amodiaquine are two medications used to prevent and treat malaria, and they are associated with tardive dyskinesia.
Parkinson’s disease medications
Patients treated with drugs like L-dopa for neurological disorders like Parkinson’s can develop dyskinesias because these drugs are precursors to dopamine. The risk of tardive dyskinesia is higher in patients with early-onset Parkinson’s and those on long-term or high-dose treatment. There may also be a genetic susceptibility to L-dopa-induced dyskinesias.
Medications used to treat anxiety and those used to treat depression, such as benzodiazepines, barbiturates, antidepressants, opioids, and GABA agonists, can be associated with tardive dyskinesia.
Lithium, antipsychotic drugs, and anticonvulsants are mood stabilizers used to treat schizophrenia, schizoaffective disorder, bipolar disorder, and borderline personality disorder. These medications can cause tardive dyskinesia, especially when lithium and antipsychotic medications are used together.
Both legal and illegal stimulant medications have been linked to tardive dyskinesia. Examples include caffeine, nicotine, ginseng, guarana, ephedrine, amphetamines, and methamphetamines. Some of these substances do not directly cause tardive dyskinesia but can exacerbate the symptoms.
How do doctors treat tardive dyskinesia?
There is no FDA-approved treatment for tardive dyskinesia. The usual solution is discontinuing the medication responsible for the uncontrolled and repetitive body movements associated with tardive dyskinesia. However, this is not always possible. Also, stopping medication abruptly can cause withdrawal symptoms that can also worsen tardive dyskinesia. You should inform your healthcare provider of the first signs or symptoms of movement disorder.
Sometimes botulinum toxin (Botox) may help control abnormal muscle movement, such as tongue protrusion, in some patients with tardive dyskinesia.